Safety

Study links GLP-1 receptor agonists to higher risk of nonscarring hair loss

A large records study found GLP-1 users were more likely to be diagnosed with common, nonscarring hair loss within a year, though the research cannot show the drugs caused it.

By the Semaglutides news desk·
Study links GLP-1 receptor agonists to higher risk of nonscarring hair loss
Image: emjreviews.com

A study of US electronic health records found that adults taking GLP-1 receptor agonists had a higher risk of common, nonscarring hair loss than similar patients who were not taking the drugs, with the gap widening over the first year of follow-up. The results were presented at the 2025 European Academy of Dermatology and Venereology Congress and later published in JAAD International [1][2].

The analysis used the TriNetX US Collaborative Network, which draws de-identified records from 67 US health care organizations and covers 2014 to 2024 [2]. Researchers matched 547,993 adults aged 18 to 89 who had at least two GLP-1 prescriptions against controls who had at least two general medical encounters and no GLP-1 exposure. Matching accounted for age, sex, race, body mass index and type 2 diabetes status, and patients with other conditions that can cause hair loss were excluded [2].

Hair loss was identified from ICD-10 diagnosis codes. At six months, GLP-1 users had higher odds of androgenetic alopecia (adjusted odds ratio 1.62) and of nonscarring hair loss overall (1.26), both statistically significant. Telogen effluvium, the shedding type often tied to rapid weight loss or physical stress, was not significantly higher at that point, with a reported P value of .18 [2].

By 12 months, risk was elevated for telogen effluvium (aOR 1.76), androgenetic alopecia (aOR 1.64) and nonscarring hair loss overall (aOR 1.40). All three results were statistically significant [2].

Alopecia areata, an autoimmune form of hair loss, showed a different pattern. Its incidence was consistently higher in the control group, and the study found no significant association with GLP-1 use. The authors say that suggests the drugs do not significantly affect autoimmune hair loss [2].

Diagnoses rose in both groups across the decade studied. Overall nonscarring hair loss curves began to diverge around 2019, with GLP-1 users consistently higher by 2023-2024. Telogen effluvium and androgenetic alopecia tracked similarly in both groups until 2021 to 2022, then rose more sharply among GLP-1 users [2].

The study is observational, so it shows an association rather than proof that the drugs cause hair loss. The authors list several possible mechanisms: rapid weight loss, insulin and insulin-like growth factor 1 signaling, changes in androgens, and direct effects on hair follicles. They also note that people taking GLP-1 drugs may have more contact with the health system, which can lead to more diagnoses [2].

The study did not report results separately by drug or by dose. Whether the hair loss was temporary or whether hair regrew has not been reported. No meaningful pediatric comparison was possible: 10 or fewer adolescents aged 12 to 17 on GLP-1s had each hair loss outcome, which the authors say limited analysis and reflects barriers to access for children [2].

Why it matters for patients

Hair loss is a visible side effect that can be distressing, and this study suggests it is more likely to be diagnosed in people taking GLP-1 receptor agonists than in matched patients not taking them. The reported odds ratios range from 1.26 to 1.76, which describes an increase in relative odds. The study did not report how many extra cases that translates to in absolute terms, so the size of the added risk for any one person has not been established.

The two hair loss types most consistently linked to the drugs, telogen effluvium and androgenetic alopecia, are nonscarring, meaning the follicles are not destroyed. Telogen effluvium is often described as temporary shedding, while androgenetic alopecia is progressive. This study did not follow patients beyond 12 months, and it did not report whether hair regrew or whether stopping treatment changed the outcome.

Because the data come from diagnosis codes in health records, results depend on patients being evaluated and coded by a clinician, which the authors flag as a possible surveillance effect. The study also does not establish that the drugs themselves are the cause, and it found no signal for alopecia areata.

The authors write that awareness of alopecia risk in patients on GLP-1 receptor agonists is important for early detection, anticipatory guidance and multidisciplinary care [2]. What that means in an individual case has not been addressed by this research.

What happens next

The findings appeared in JAAD International on February 9, 2026, in volume 25, pages 133-135 [2], after being presented at the 2025 EADV Congress [1]. The authors call for future research on underlying mechanisms, prospective monitoring and pediatric outcomes [2]. No timeline for such studies, and no regulatory review or product labeling change related to hair loss, has been reported. The journal article states no funding sources and no conflicts of interest disclosed [2].

Sources

  1. https://www.emjreviews.com/dermatology/abstract/increased-incidence-and-risk-of-hair-loss-with-glucagon-like-peptide-1-receptor-agonists-a-real-world-multicentre-cohort-study-j030123
  2. https://pmc.ncbi.nlm.nih.gov/articles/PMC12997224/

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.